The “Fun” Doesn’t End…

I woke up Thursday in my own bed. My first full day home in a week.

I ended up making a rush over to my primary care doctor because I broke out in a hive like rash after taking my morning medicines.

I’m glad it was all it was & I wasn’t having a worse reaction but it was still annoying.  I was pretty sure it was the antibiotic (Bactrim), but wanted confirmation on that & then also wasn’t sure if I needed an antihistamine or something else.  Or if I could even take anything.

My primary was booked but I left a message and they worked me in. I love my primary doc. I know I’m a bit of a complex patient for him but he really listens & does what he can to help & get me an appointment even if he’s overbooked.

He confirmed it was a drug rash, said he was going to get the records transferred from the culture during my hospital stay to find out what I could take instead.

I said in the interim since I had pictures, I’d send them to my transplant center with a message & see if they had suggestions too.

I gave him a quick update on what transpired during my recent hospital stay  & I could sense he really felt disappointed about some of the care I received. He agreed that I work hard to keep myself as healthy as possible & I shouldn’t be made to feel bad for doing so by any professional.

He said I did the right thing by checking in & said to feel free if I didn’t hear from him soon to call & leave a message.   I promised him if I heard back from the team first then I’d leave a message for him.

It’s nice to have a partner in my care.  That’s all I ask of any doctor I work with really, is to try & to listen.

I left a message for my local lung doc too. She probably won’t be in or call me until next week the secretary said.   But I don’t have that long to my appointment so I can figure something out in the interim.

I just hope I can relax now though, without any more adventures.

I’m posting a picture of it for other transplant patients to see if they might have a reaction to a drug they might know what it looks like & can seek treatment.  After taking the drug these were twice the size, red, & itchy. They cover both arms clear up to my shoulders.

(I’m very fair skinned so it is easy to see how they still stand out. This was about a half hour after taking the drug.  It was at the worst about 10 minutes after. I had also put on some itch cream to stop the itch and cool it down a little.)

IMG_1128

It turns out both my mom & grandma both (mom’s mom) were allergic to this class of drugs (sulfa) too.  Makes me curious if it is possibly hereditary but I’m not sure how you confirm that type of thing without trying a drug at least once.

I’m definitely be updating my allergy list to reflect this.  I think I started the antibiotic Friday or Saturday so the reaction wasn’t immediate.

Five minutes after posting this (which I wrote yesterday & posted today), I heard back from my primary.  The culture & everything was negative for an infection.

He & I decided to just stop the antibiotic until my appointment with my transplant doctor this upcoming Thursday or until my center prescribes me something else.   I’m glad he reviewed my test results with me, because the first doctor I had during my hospital stay (who prescribed this drug) sure didn’t. I think she threw this on me because she couldn’t identify a cause of what was giving me difficulty.

Argh…

Well,  at least I know stopping this won’t make me more sick in the interim.

 

Advertisements

8 thoughts on “The “Fun” Doesn’t End…

  1. Nikki, I don’t know if you have a pharmacist as part of your team (local or transplant), however, it’s something to consider for suspected drug reactions such as you described.
    “Free Advice” hopefully worth more to you than what it cost.

    Liked by 2 people

  2. Girl, seriously. I hope it doesn’t take too long for the hives to clear.

    It took 2.5 weeks for me to develop hives and asthma from tetracycline; most of the other antibiotics I’m allergic to show up within the first dose. The doctor I’m seeing next week at the U of M who is the national expert in mast cell activation disease (read: crazy allergies) should be able to shed some light on that, and I can ask him about family history of allergies to certain drug classes and let you know – because I probably need to know for my family too. Seems like my youngest nephew is a clone of me.

    Liked by 1 person

    • They are a lot better today. Not completely gone but better. Let me know what if anything you find out – I’m super curious.

      Liked by 1 person

      • To me, it makes sense, especially since both of them are allergic to the same class. I mean, if people in the same family have seasonal allergies, why can’t they also have the same drug allergies? I need to make a list. If you think of anything else, let me know. I need to make a list. I’ll be there for at least an hour or two, I think.

        Liked by 1 person

  3. I have heard that having one pharmacist is important to watch for correct drugs and prevent any bad interaction. Antibiotics can end up not working and be hard on your body. Good to hear you got off the drug and skin is clearing.

    Liked by 1 person

    • Yep – have nothing against pharmacists but I usually don’t have such a strong reaction and wasn’t sure if it would progress to breathing difficulties later so that’s why I immediately went to my PCP to be on the safe side. I just wanted assurance from him that it would not get any worse throughout the day when I had the drug in my system

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s